Hail, Miller
- When
- February 9, 9:33 PM CST
- Where
- Miller County, 3.96 mi SE of Fouke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.237, -93.824
Quarter size hail fell just southeast of Fouke.
Scattered showers and thunderstorms developed during the evening hours of February 9th across portions of extreme Northeast Texas and Southwest Arkansas, ahead of a cold front over Southeast and Eastern Oklahoma and Northwest Arkansas, and a broad southwest upper level flow ahead of an upper level low pressure system over Southern California and Northwest Baja California coasts. Despite warm and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered showers and thunderstorms developed during the evening hours of February 9th across portions of extreme Northeast Texas and Southwest Arkansas, ahead of a cold front over Southeast and Eastern Oklahoma and Northwest Arkansas, and a broad southwest upper level flow ahead of an upper level low pressure system over Southern California and Northwest Baja California coasts. Despite warm and more humid air expanding north across the Ark-La-Tex ahead of the front, surface instability remained quite meager, but the presence of strong wind shear and elevated instability aloft contributed to isolated elevated severe thunderstorms developing across portions of Southwest Arkansas during the mid and late evening hours, with several reports of large hail received. The severe weather threat diminished during the early morning hours of February 10th, as showers and embedded thunderstorms became widespread near and behind the front as it slowly shifted southeast into extreme Northeast Texas and Southwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 9, 8:35 PM CST, 58 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
835 PM CST Sun Feb 9 2020
.UPDATE...
After reviewing trends and observations, the morning forecast
package appears to be on track. No update is needed at this time.
/44/
&&
.PREV DISCUSSION... /issued 546 PM CST Sun Feb 9 2020/
AVIATION...
Current conditions across our TAF sites range from VFR to MVFR,
but this is not expected to last ahead of heavy rains and
thunderstorms. Over the next 24 hours, all sites will carry SHRA,
VCTS, or TSRA as heavy rains are expected to blanket the Four-
States region through Wednesday. Prevailing conditions should
hover MVFR/IFR, with drops into IFR/LIFR likely with the heavier
bands of precipitation. Visibility will also be an issue, as all
sites will experience impaired VIS over the next 24 hours due to
rain. The worst of this activity should occur past 10/10z, with
all TAF sites reaching LIFR categories, /44/
PREV DISCUSSION... /issued 427 PM CST Sun Feb 9 2020/
SHORT TERM.../Tonight through Monday Night/
Sct -SHRA and isolated -TSRA have developed this afternoon across
portions of NE TX/SE OK/SW AR/extreme NW LA, along a 40-50kt SWrly
LLJ axis, and increased mid level isentropic forcing in the deep
SW flow aloft. Despite the presence of lower 60s dewpoints having
advected into much of E TX/Wrn LA this afternoon, instability
remains quite meager, with the axis of 500-1000+ J/Kg of MUCape
extending from far Wrn AR/Ern OK/Ecntrl and much of Cntrl TX. The
short term progs remain in agreement with instability remaining
limited, ahead of a shallow cold front that will drift SE and
enter McCurtain County OK/adjacent sections of Wrn AR/extreme NE
TX after 06Z Monday. Thus, convection is expected to expand in
coverage through the evening and overnight hours ahead of the
approaching front, but the very limited instability within the
strongly sheared air mass is expected to keep any severe threat
isolated late this evening through the overnight hours. However,
brief heavy rainfall will be possible in the stronger storms,
which will help prime the already nearly saturated soils as this
front continues to make slow progress SE across E TX/Srn AR/N LA
Monday.
The short term progs remain in good overall agreement with a band
of deeper convection containing heavy rainfall developing near the
front from far Srn AR into N LA/adjacent sections of E TX by/after
daybreak Monday, resulting in initial 1-3" totals over these areas
during the day. The progs also depict a weak H925-850 trough
lingering along the AR/LA line, which will focus the heavy rain
and training threat as it remains draped across these areas
through Monday night. Given the already saturated grounds due to
above normal rainfall that has fallen since January, it will not
take much additional rainfall to run off and pose a flash flood
threat, and thus have issued a Flash Flood Watch in effect from 12Z
Monday through 00Z Thursday for Union and Columbia Counties in
SCntrl AR, all of N LA, and much of Lower E TX along/S of I-20. This
watch may need to be expanded a bit farther NW by Tuesday night once
the second wave of heavy rain develops ahead of the ejecting shortwave
trough across the Srn Plains. Have also increased pops to high end
categorical tonight through Monday night and added heavy rain mention,
although slightly drier air in the H850-700 lyr and weaker forcing
should result in diminished -SHRA activity during the day Monday
across portions of extreme NE TX/SE Ok/SW AR. Max temps Monday will
occur in the morning before the fropa across portions of E TX/Srn AR,
before falling during the afternoon.
A reprieve in the heavy rain threat should commence late Monday
night as the sfc front drifts S of the region into SE TX/Cntrl LA,
before overrunning rains increase from S to N late Monday night
through Tuesday within the deeply SW flow aloft.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 61 68 52 55 / 100 100 90 80
MLU 63 71 50 55 / 100 100 100 70
DEQ 52 54 44 50 / 100 40 40 70
TXK 58 62 47 49 / 100 80 60 80
ELD 60 64 46 50 / 100 100 90 80
TYR 55 59 46 53 / 90 80 70 90
GGG 58 64 50 55 / 90 90 80 80
LFK 65 71 54 61 / 100 100 90 80
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 6 AM CST Monday through Wednesday
afternoon for ARZ072-073.
LA...Flash Flood Watch from 6 AM CST Monday through Wednesday
afternoon for LAZ001>006-010>014-017>022.
OK...None.
TX...Flash Flood Watch from 6 AM CST Monday through Wednesday
afternoon for TXZ126-137-138-149>153-165>167.
&&
15/44Hazardous Weather Outlook National Weather Service Shreveport LA 1149 AM CST Sun Feb 9 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1149 AM CST Sun Feb 9 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A cold front will shift southeast across the region late tonight through Monday, bringing showers to the area this afternoon and thunderstorms this evening into the overnight hours. A few of the storms in East Texas, Deep East Texas, northwest Louisiana, southwestern Arkansas, and southeastern Oklahoma may become strong to severe with large hail, damaging winds, and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday... A frontal boundary will stall in the region and a series of disturbances will cross the area Monday through Wednesday. This will lead to several rounds of showers and thunderstorms with localized heavy rainfall at times. On Monday afternoon, an isolated severe thunderstorm with large hail and damaging winds cannot be ruled out across portions of Deep East Texas, central Louisiana and the ArkLaMiss. On Wednesday, severe thunderstorms will be possible for central Louisiana and the ArkLaMiss with large hail, damaging winds, and tornadoes possible. Total rainfall amounts for the event will range from 4 to 6 inches along an axis from Deep East Texas across northwest Louisiana and into the ArkLaMiss. Elsewhere, 2 to 4 inches of rain will be possible. This could lead to flash flooding, particularly in flood prone areas. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this evening into Wednesday.
The Shreveport radar (KSHV), 87 km away, was scanning. The volume nearest the first event began at 03:33 UTC.
5 hail. Local standard time, as filed.
Quarter size hail fell just southeast of Fouke.
Quarter size hail fell along Highway 278 just southeast of Rosston.
Ping pong ball size hail fell south of Bluff City. Report via Twitter.
Two inch diameter hail fell and covered the ground on Jacks Isle Road at Millwood Lake.
Two inch diameter hail fell near the Tollette community. Report via Facebook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868850, 868851, 868852, 868853, 868854.